Medication Monitor



SORT BY:      Most Recent      Most Viewed     
List-View      Table-View
Generic Name (Trade Name—Company)
Notes
  • September 1, 2011

    FDA has updated the labeling for zoledronic acid to better educate health providers about the risk of renal failure with this agent. The revised label states that zoledronic acid is contraindicated in patients with a creatinine clearance < 35 mL/min or in those with evidence of acute renal impairment. In addition, the label recommends that health providers screen patients before administering zoledronic acid to identify at-risk patients and monitor renal function in patients who are receiving the drug. At-risk patients include those with underlying moderate-to-severe renal impairment, use of nephrotoxic or diuretic medications at the same time as zoledronic acid, or severe dehydration occurring before or after zoledronic acid is given.

    This labeling change was prompted by new reports of renal adverse events in patients receiving zoledronic acid. In January 2009, a FDA postmarketing safety review identified 5 deaths from acute renal failure, and the Warning and Precautions section of the label was updated in March 2009. An additional 11 cases of fatal acute renal failure and 9 cases of renal injury requiring dialysis after zoledronic acid infusion have been reported to the Agency's Adverse Event Reporting System.

    The current changes were only made to the Reclast label and not to the label of zoledronic acid marketed under the trade name Zometa; renal toxicity is already addressed in the Warnings and Precautions section of this medication.

  • August 31, 2011

    FDA is alerting health providers that repackaged intravitreal injections of bevacizumab have caused a cluster of serious eye infections in the Miami area. The Florida Department of Health notified FDA of Streptococcus endophthalmitis infections in 3 clinics following intravitreal injection of repackaged bevacizumab. FDA is currently aware of at least 12 patients from at least 3 clinics who had an eye infection, with some patients losing all remaining vision in the infected eye as a result of the endophthalmitis.

    The source of the infection has been traced back to a single pharmacy in Hollywood, FL, that repackaged bevacizumab from sterile injectable 100 mg/4 mL, single-use, preservative-free vials into individual 1 mL single-use syringes and then distributed these syringes to multiple eye clinics.

    FDA is reminding health providers that repackaging sterile drugs without proper aseptic technique can compromise product sterility, potentially putting patients at risk for microbial infections. In addition, health providers should ensure that all drug products are obtained from appropriate, reliable sources and are properly administered.

  • August 29, 2011

    FDA announced that H&P Industries, a manufacturer of OTC drug products, has initiated a voluntary recall of all lots of Povidone Iodine Swabsticks, Povidone Iodine Prep Solutions, Povidone Iodine Scrub Solutions, and Povidone Iodine Prep Gel (all lots beginning with 8J-8M, 9A-9M, 0A-0M, 1A-1C). The swabsticks are packaged in individual packets of 1 or 3 swabs, and the Prep Solution, Scrub Solution, and Prep Gel are sold in bottles.

    The recall was requested by FDA because the manufacturer did not have in place a system for microbial testing at the time of release, did not have a system for testing of incoming components, and did not have procedures designed and established to prevent objectionable microorganisms in these drug products. Extensive testing by H&P Industries did not find contamination in these products, and the manufacturer has received no reports of adverse events or contamination attributed to these products.

    These products were distributed nationwide to consumers.

  • August 24, 2011

    FDA has released a drug safety communication informing health providers and patients that doses of citalopram above 40 mg/d can cause dose-dependent QT interval prolongation, which may result in abnormal heart rhythms, including torsades de pointes. Patients taking citalopram 20 mg, 40 mg, and 60 mg had individually corrected QT interval prolongations of 8.5, 12.6, and 18.5 milliseconds, respectively, according to postmarketing reports.

    Based on these data, FDA has determined that doses of citalopram above 40 mg/d should no longer be used. Patients at particular risk for this adverse event include those with underlying heart disease, hypomagnesemia, or hypokalemia. In addition, the drug should not be used in patients with congenital long QT syndrome.

    The labeling of citalopram is being updated to reflect this new safety warning and maximum dosing recommendation.

    Patients currently receiving doses of citalopram greater than 40 mg/d should be encouraged to contact their provider immediately to discuss changing the dose. In addition, patients should be counseled to report immediately any symptoms such as irregular heart beat, shortness of breath, dizziness, or fainting. Providers should consider more frequent electrocardiogram monitoring for patients with underlying heart conditions and for those on concomitant medications that prolong the QT interval.

  • August 18, 2011

    McNeil Consumer Healthcare announced that it is recalling, at the retail and wholesaler levels only, certain lots Tylenol Cold Multi-Symptom Nighttime Rapid Release Gels and Tylenol Cold Multi-Symptom Rapid Release Gels Day/Night. Lots were distributed in the United States and Puerto Rico. Some products may contain higher-than-expected levels of  (CPAA), the company said.

    McNeil noted that no safety concerns have been associated with CPAA, a compound that forms normally from two product ingredients. It is unlikely to cause adverse reactions. Patients who have the product can continue to use it. A specific list of product lot numbers and UPC codes can be accessed on the tylenol.com website.

Pages